Author Topic: Elecom Ointment  (Read 12663 times)

0 Members and 1 Guest are viewing this topic.

Offline itchy4life

  • Full Member
  • ***
  • Posts: 100
  • Gender: Female
Elecom Ointment
« on: Thursday March 27, 2008, 04:21:21 AM »
Hello Everyone,

Newbie here.  I have a question about Elecom Ointment.  I've got eczema on my face, and I have been using it there for many years now.  I find that it is the only thing that seems to work best so far, but my dermatologist is concerned that it might be too strong for facial use.  I use it very sparingly -- once a day for flare-ups, or once every 2 or 3 days when it's not so bad.  One 60 g tube lasts me for a couple of years.  My dermatologist is now having me try Prevex HC instead.  I'm finding that I have to apply it 2 to 3 times a day in order for it to stop itching, although I'm only supposed to use it once a day.  I'm thinking I want to go back to the Elecom, but I'm also concerned about the increased possibilities of developing those little red broken capillary thingies that I heard it may cause.  Just wanted to ask those who have used this medication if this is really true.  I also slather on the Vaseline twice a day as well to keep my skin as moist as possible.

Thanks... :)

Offline itchychick

  • Global Moderator
  • Peachy Sunshine
  • *
  • Posts: 3890
  • Gender: Female
Re: Elecom Ointment
« Reply #1 on: Thursday March 27, 2008, 02:37:29 PM »
Hi there,
Firstly, the quantity you're using seems so small that I'm frankly surprised that your derm is concerned!  Over use of steroids can lead to thinning skin, but I've been using Ultravate (one of the strongest preparations) for several years, and over my entire body at far greater quantities than you, and have had no problems with thinning skin.

Isn't Prevex HC an over the counter preparation?  If so, I'm not surprised you aren't getting much relief.  You might ask your doc to prescribe a milder steroid than the elocom (I'm not certain how strong Elocom is... but there are a range of strenghts.).  The idea being that you use the least strong steroid which can help comfortably control your e.

Good luck!

Offline Dapper

  • Senior Member
  • ****
  • Posts: 243
Re: Elecom Ointment
« Reply #2 on: Friday March 28, 2008, 11:27:09 AM »
I wouldn't want that "skin thinning" on my face if I could avoid it.  It can sneak up on you, and the effect seems to be pretty random and hard to predict.  It also tends to be permanent.  And, thinning of the skin, aka skin atrophy, causes the skin to lose moisture more, which can make the dermatitis worse than it originally was.

Here is a great article I found even with pictures [rare!] of thinning skin from topical steroid use:  http://www.cfpc.ca/cfp/2006/Dec/vol52-dec-clinical-dermacase.asp

Based on that article, the hydrocortizone is orders of magnitude more mild than the Elecom you were using, so two to three applications per day would still be much more mild than one application per day of the Elecom.  I would go with that if it is controlling the problem for you.  What about protopic, did you try it?  Especially for the face, you wouldn't have to worry about the thinning skin or other topical side effects and could just slather it on guilt free! :) 

Offline bongi2222

  • Registered member
  • *
  • Posts: 40
  • Gender: Male
Re: Elecom Ointment
« Reply #3 on: Saturday March 29, 2008, 03:59:41 PM »
Steroids should be used very carefully and for short time periods (usually to be considered as S.O.S) cause they cause various accumulative side effects. Thinning of the skin is just one of them. Also care should be taken when stopped - don't stop immediately but rather gradually. Many doctors do not tell you  :-\to stop gradually, don't know why, but when you do stop immediately after use, you might get REBOUND which is situation getting worse. It is usually recommended to avoid strong potent steroids unless really SOS required for short time.

Offline Blue Bird

  • SkinCell Grand
  • Lyricist
  • *****
  • Posts: 1037
  • Gender: Female
Re: Elecom Ointment
« Reply #4 on: Monday March 31, 2008, 03:40:28 AM »
 I hate to be a buzzkill, but there are side effects to Protopic to consider.
It is not a topical cream to be used without consideration of those.
For some, it helps, for others, it causes additional problems, and does not work. In addition, some people, like me experience an intense burning sensation when using it.

 Dapper- thanks for the photo of what skin thinning looks like, it looks terrible. I didn't know what it looked like and have never experienced it.
I always wondered, though. I appreciate you showing us an example of it, thanks again.
When we understand that there is no up without a down,no over without an under, no good without a bad, no light without dark, no hot without cold, no yes without a no, we understand wholeness, and we cease to be disturbed, distressed, or perplexed by the illusion of anything less than wholeness.

Offline bongi2222

  • Registered member
  • *
  • Posts: 40
  • Gender: Male
Re: Elecom Ointment
« Reply #5 on: Monday March 31, 2008, 01:51:34 PM »
Some people react allergically to Pimercrolimus & Tacrolimus. I myslef got burning sensation and reddish skin upon application of creams based on these substances. Nonetheless, it helps many people that had no solution to their atopic detmatitis problem till these solutions came up.

Unfortunately, modern medicine has no real cure for the problem, just means that might aleviate the symptoms. Same applies basically to alternative medicine, but thank god there's some solution to aleviate the symptoms, otherwise it would be dreadful.

Take for example illnesses that couldn't be helped centuries ago, which today have cures or relief solutions. I wonder how much time it'll take till someone devises some real cure, or find a cure accidentally as antibiotics and similar were found. By the way, Pimercrolimus & Tacrolimus substances were originally intended for preventing organ rejection, found also to help locally for some atopic cases...

God speed.  :-\

Offline itchy4life

  • Full Member
  • ***
  • Posts: 100
  • Gender: Female
Re: Elecom Ointment
« Reply #6 on: Tuesday April 08, 2008, 07:50:38 AM »
Hi Everyone,

I just wanted to thank you all for your wonderful advice.  It truly has been most helpful, and I thought I'd give you an update...

I've quit the Prevex HC (I tried it for a couple weeks, so I think that I gave it a fair go) and now I'm on the Protopic, which was previously prescribed to me for the eczema on my hands.  When my current dermo told me to try the Prevex HC, (I went to seem him with my bag full of numerous previously prescribed creams and ointments by the way) he did also suggest that I could try the Protopic as well if Prevex did not work, which I had forgotten about until one of you suggested it (Thanks Dapper!). So I have, and the Protopic is actually working out quite well.  In fact, I think it works even better that the Elocom.  I'm finding that I only need to apply a small amount to my face, and I'm good to go for the next 3 or 4 days.  However, I did find that upon my first application, I did experience hot sensations on my face that came and went throughout the day, which made me initially think that this was probably not gonna work.  But, I stuck it out, and now I don't seem to get them anymore.  Mind you, it's only been about 2 weeks, but I'll keep at it for a little longer and see what happens.  I'll also have to schedule a follow up appointment with my dermo to make sure all is okay.

So, thanks again everbody!  I'm quite grateful to you all, and I'm so glad I found this forum!   ;D

bunnie

  • Guest
Re: Elecom Ointment
« Reply #7 on: Tuesday April 08, 2008, 12:12:43 PM »
I agree with Itchy totally on this.
This skin thinning information concerning the use of topical steroids, is as usual a lot of hype and not much fact. If slathered on and used totally inappropiately, on a daily basis over a number of years, the result can be as in that picture, of tissue-like skin.
I have used Dermovate NN , a strong steroid cream daily, somewhere on my body since 1993, and when my skin is normal and not blistering I am told I have particulary nice skin, it is a compliment I often receive strangely enough. Using steroid creams sensibly, will have no affect on you whatsoever, other than relieving the symptoms caused by the condition. It is the duty of the physician to ensure that his patient fully understands how to use these creams, however a GP is not qualified in skin , only a derm can give appropiate advice on skin, and even they need to know their patients particular skin type etc.
Bunnie

Offline bongi2222

  • Registered member
  • *
  • Posts: 40
  • Gender: Male
Re: Elecom Ointment
« Reply #8 on: Tuesday April 22, 2008, 02:40:52 PM »
Dear itchy4life,

Glad to hear you're doing well with Protopic / Elidel. Since it's helping you, it would seem your problem is caused by overactive immune system on your face skin - could be alergic reaction of somesort too.

The protopic / elidel creams weaken the immune system locally, and this lowers the infectious condition of the lessions, when incurred from the immune system itself.

Take care though, to keep the area where you put the cream, clean and open to air, so it will not be prone to 2'ndary infection of some sort. When you lower your immune system locally, then you might catch something else there - such a case would be secondary infection and in your case very low probability cause it's a facial area.

As long as you don't have side effects and don't put too much from these creams too, then you probably got a sufficient solution for your problem. Looking forward to find such solution to my case and others' cases too. Live long and prosper  :hi: